Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Grand Rapids, MI

April 23, 2001Allegan County, Barry County, Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 23, 2001, 7:05 PM EDT for Allegan County, Barry County, Kent County, Michigan. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2001, 7:05 PM EDT (23:05 UTC)
Expired
Apr 23, 2001, 7:45 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Barry County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 20 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:08 PM EDTThunderstorm Wind 53 EShelbyville, MI
Apr 23, 7:21 PM EDTThunderstorm Wind 53 EOrangeville, MI
Apr 23, 7:25 PM EDTThunderstorm Wind 53 EAlaska, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 232305
SVRGRR
MIC005-015-081-232345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 PM EDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KENT COUNTY IN SOUTHWEST MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN
  EASTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 745 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR KENTWOOD SOUTHWEST
  THROUGH WAYLAND TO JUST EAST OF ALLEGAN. THESE STORMS WERE MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MIDDLEVILLE...IRVING AROUND 715 PM EDT
   CALEDONIA...DUTTON AROUND 715 PM EDT
   ALASKA...ALTO...CASCADE AROUND 730 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

TRH/41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 5:40 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 23, 5:40 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
540 PM EDT MON APR 23 2001

...HIGH WIND ADVISORY THIS EVENING...

BIV AND MKG HAVE WIND AT 500 PM OF AROUND 30 MPH WITH GUSTS TO NEAR
45 MPH. THERE WERE FREQUENT GUSTS BETWEEN 40 AND 50 MPH WIND WI AT
500 PM. STRONG CAA... COMBINED WITH STRONG GRADIENT SYSTEM WINDS
AND VAD SHOWING 60 KNOTS AT 2000 FT WILL RESULT IN FREQUENT WIND
GUSTS TO NEAR 45 MPH AS THE COLD FRONT MEOVES ACROSS THE CWA THIS
EVENING.  WITH SUNSET AND THE SYSTEM CONTINUING TO MOVE TO THE NE
WINDS SHOULD SUBSIDE BY MIDNIGHT.

.GRR...HIGH WIND ADVISORY THIS EVENING FOR ALL OF CWA.

WDM

In the hours before

Special weather statement, Apr 23, 4:35 PM EDT, 2 hours 30 minutes before
MIZ067-074-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 PM EDT MON APR 23 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1000 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

TRH
Local storm report, Apr 23, 5:24 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
524 PM EDT MON APR 23 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    4E EATON RAPIDS           MI   WIND DAMAGE
04/23/01   INGHAM                         2 LARGE DEAD TREES DOWN.

0440 PM    LANSING TWP               MI   WIND DAMAGE
04/23/01   INGHAM                         TREE DOWN ON FRANCIS ROAD.

0443 PM    LANSING                   MI   WIND DAMAGE
04/23/01   INGHAM                         3 TREES DOWN ON HOMES.
                                          WIRES DOWN.

0450 PM    WINDSOR TWP               MI   WIZND DAMAGE
04/23/01   EATON                          DEAD TREE DOWN.
Special weather statement, Apr 23, 5:58 PM EDT, 1 hour 7 minutes before
MIZ067-074-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT MON APR 23 2001

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUfARTER OF LOWER MICHIGAN HAS BEEN CANCELLED. THE WATCH IS
NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM AND JACKSON

RG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 1:20 PM EDTSevere Thunderstorm WarningGRRMontcalm25 min
Apr 23, 4:38 PM EDTSevere Thunderstorm WarningGRRIngham22 min
Apr 23, 7:08 PM EDTSevere Thunderstorm WarningGRRMontcalm37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.